Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 240, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 30, 2009, 7:14 PM EDT for Effingham County, Georgia; Beaufort County, Jasper County, South Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2009, 7:14 PM EDT (23:14 UTC)
- Expired
- Jul 30, 2009, 8:15 PM EDT
- In force
- 61 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
Counties Effingham County, GA, Beaufort County, SC, Jasper County, SC
The radar
The Charleston,SC radar (KCLX), 30 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 342 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:35 PM EDT, 3 hours 39 minutes earlier.
Area forecast discussion, Jul 30, 3:35 PM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 335 PM EDT THU JUL 30 2009 .SYNOPSIS... HIGH PRESSURE OVER THE WESTERN ATLANTIC AND A WEAK TROUGH OF LOW PRESSURE INLAND WILL PREVAIL INTO NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... CONVECTIVE TRENDS ARE GENERALLY ON TRACK. NUMEROUS SHOWERS AND TSTMS HAVE FIRED ACROSS THE MIDLANDS AND CSRA AS SHORTWAVE ENERGY APPROACHES FROM THE WEST. A WELL-DEFINED OUTFLOW BOUNDARY HAS BEEN GENERATED FROM THIS ACTIVITY AND IS MOVING STEADILY SOUTH- SOUTHEAST INTO PARTS OF JENKINS...SCREVEN AND ALLENDALE COUNTIES. INSTABILITY PLOTS SHOW MLCAPE HAS RISEN TO 2000-2500 J/KG WITH LIFTED INDICES AROUND -7C SO EXPECT ADDITIONAL TSTMS TO INITIATE ALONG THIS BOUNDARY AND OTHER CONVECTIVELY INDUCED OUTFLOWS AS THE AFTERNOON PROGRESSES. THE 4KM NSSL WRF CONTINUES TO SUGGEST THIS ACTIVITY WILL CONSOLIDATE INTO A LINE OF STRONG TSTMS WHICH COULD MARCH TO THE COAST BY LATE AFTERNOON. SHOULD THIS OCCUR...THE LINE COULD BECOME STRONG TO LOCALLY SEVERE ESPECIALLY AS IT INTERSECTS THE RESULTING SEA BREEZE /SIMILAR TO WHAT OCCURRED YESTERDAY/. DCAPE HAS INCREASED TO NEAR 1200 J/KG SO THE MAIN HAZARD WOULD BE DAMAGING WINDS. IN ADDITION...TSTMS HAVE CLUSTERED OVER NORTHEAST FLORIDA WHERE THE GULF COAST SEA BREEZE HAS INTERSECTED THE EAST COAST SEA BREEZE BOUNDARY. SOME OF THIS ACTIVITY MAY MAKE A RUN FOR THE SOUTHERN PARTS OF THE FORECAST AREA CLOSER TO SUNSET. ALL OF THESE FACTORS NECESSITATE KEEPING FAIRLY HIGH POPS IN PLACE FOR THE NEXT SEVERAL HOURS WITH POPS DIMINISHING DURING THE EVENING AS SHORTWAVE ENERGY EXITS OFF THE NORTHEAST AND INSTABILITY WANES. WILL CARRY 50-70 PERCENT POPS WITH POPS DIMINISHING AS THE EVENING PROGRESSES. LOWS WILL RANGE FROM THE LOWER 70S INLAND TO THE UPPER 70S/NEAR 80 AT THE BEACHES. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... THE REGION WILL REMAIN ALONG THE WESTERN PERIPHERY OF SUBTROPICAL RIDGING THROUGH FRIDAY NIGHT. BOTH THE NAM AND GFS SHOW WEAK SHORTWAVE ENERGY MOVING ACROSS CENTRAL GEORGIA AND MIDLANDS DURING THE AFTERNOON HOURS...ONLY OFFERING A GLANCING BLOW DURING PEAK HEATING. STILL WITH A MODERATELY UNSTABLE ATMOSPHERE IN PLACE FEATURING SBCAPES 25000-2800 J/KG...LIFTED INDICES AROUND -6C AND HIGH PRECIPITABLE WATER VALUES IN EXCESS OF 2 INCHES...EXPECT SCATTERED TSTMS TO IMPACT A GOOD PART OF THE REGION. SIMILAR TO THE PAST SEVERAL DAYS...MOST OF THE ACTIVITY WILL CONCENTRATE OVER THE INTERIOR AHEAD OF THE SEA BREEZE WITH ACTIVITY POSSIBLY MOVING IN FROM THE MIDLANDS ALONG CONVECTIVE OUTFLOWS AND FROM FAR SOUTHERN GEORGIA NEAR THE EAST COAST/GULF SEA BREEZE COLLISION. GFS/SERF AND NAM GUIDANCE SUPPORT MID TO HIGH-END CHANCE POPS EXCEPT ALONG THE ALTAMAHA RIVER WHERE LIKELY POPS ARE BEING FORECAST. SINCE THE EVENTUAL COVERAGE AND PLACEMENT OF CONVECTIVE CLUSTERS WILL BE HIGHLY DEPENDENT ON SEA BREEZE AND MESOSCALE BOUNDARY POSITIONING...PREFER TO KEEP POPS IN THE 30-50 PERCENT RANGE FOR NOW AND LET FUTURE SHIFTS ADJUST POPS UPWARD IF CURRENT MODEL TRENDS HOLD. HIGHS WILL RANGE FROM THE LOWER 90S INLAND TO THE MID-UPPER 80S AT THE BEACHES. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... ATLANTIC RIDGING WILL WEAKEN SLIGHTLY OVER THE WEEKEND...AS UPPER TROUGH TO THE WEST AND THE INLAND SURFACE TROUGH PUSH CLOSER TO THE COAST. THIS WILL ALLOW SHORTWAVE ACTIVITY TO CONTINUE STREAMING INTO THE AREA THROUGH AT LEAST SUNDAY...AS SOLID SOUTH-SOUTHWEST FLOW MAINTAINS DEEP MOISTURE ACROSS THE MID ATLANTIC AND SOUTHEAST STATES. HAVE INDICATED HIGHEST POPS OF THE EXTENDED PERIOD IN THE 40 TO 50 PERCENT RANGE SATURDAY AND SUNDAY AFTERNOON ACCORDINGLY. OTHERWISE EXPECT LITTLE CHANGE IN THE OVERALL SYNOPTIC PATTERN THROUGH MID WEEK...WITH ATLANTIC HIGH PRESSURE LINGERING TO THE SOUTHEAST OF THE FORECAST AREA AND A SURFACE TROUGH PERSISTING INLAND. THERE IS SOME INDICATION FROM MEDIUM RANGE MODELS THAT PWAT VALUES WILL DECREASE AND SHORTWAVE ACTIVITY WILL WEAKEN EARLY NEXT WEEK. CONSIDERING THE DIFFICULTY IN DETERMINING THE TIMING AND TRACK OF SHORTWAVE ENERGY DURING THE EXTENDED FORECAST PERIOD...WILL PREFER TO MAINTAIN A CHANCE FOR THUNDERSTORMS THROUGH THURSDAY. CURRENT THINKING IS THAT ANY CONVECTION SATURDAY THROUGH THURSDAY WILL BE MAINLY DIURNAL IN NATURE...WITH THE AFTERNOON AND EARLY EVENING HOURS FAVORED FOR BEST COVERAGE AND STRONGER STORM DEVELOPMENT. SEABREEZE CONVERGENCE AND BOUNDARY INTERACTIONS WILL BE ENHANCED BY ANY SHORTWAVE ACTIVITY IN THE AREA...THUS ISOLATED SEVERE THUNDERSTORMS COULD BE POSSIBLE EACH AFTERNOON. TEMPERATURES WILL BE RIGHT AROUND SEASONAL NORMALS INTO NEXT WEEK. HIGH TEMPERATURES WILL RANGE FROM THE MID 80S ALONG THE COAST TO THE LOWER 90S INLAND. LOW TEMPERATURES WILL FALL INTO THE LOW TO MID 70S OVERNIGHT. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... THUNDERSTORM COVERAGE AND TIMING WILL BE THE MAIN CONCERN THIS AFTERNOON AT THE CHS TERMINAL...AND POSSIBLY THE SAV TERMINAL THIS EVENING. HAVE INTRODUCED TEMPO MVFR CONDITIONS FOR VSBYS/CIGS WHEN THUNDERSTORMS ARE ANTICIPATED THIS AFTERNOON OVER THE CHS TERMINAL. TIMING IS STILL TOO DIFFICULT TO PIN DOWN AT THE SAV TERMINAL AT THIS TIME. ACTIVITY WILL LIKELY DIMINISH SHORTLY AFTER SUNSET TODAY. VFR CONDITIONS ARE EXPECTED OUTSIDE ANY THUNDERSTORMS. SOUTHWEST WINDS AROUND 10 KNOTS WILL BECOME SOUTH AS A SEABREEZE SHIFTS INLAND AROUND 19Z AT THE CHS TERMINAL AND 20Z AT THE SAV TERMINAL. WINDS WILL BECOME LIGHT FROM THE SOUTHWEST OVERNIGHT AT BOTH TERMINALS...THEN BECOME 10 TO 15 KNOTS BY 15Z FRIDAY. EXTENDED AVIATION OUTLOOK...VFR CONDITIONS ARE EXPECTED TO PREVAIL OUTSIDE OF MAINLY AFTERNOON/EARLY EVENING SHOWERS AND THUNDERSTORMS THROUGH MONDAY. && .MARINE... NOCTURNAL SURGE IS EXPECTED AGAIN TONIGHT...SIMILAR TO THE PAST SEVERAL. WINDS WILL LIKELY PEAK AROUND 10 PM-2 AM WITH SPEEDS DIMINISHING THEREAFTER. WILL CAP SPEEDS AT 15-20 KT BUT A FEW GUSTS AS HIGH AS 25 KT MAY OCCUR...ESPECIALLY ACROSS THE SOUTH CAROLINA WATERS NORTH OF EDISTO BEACH WHERE THE SURGE HAS BEEN THE MOST INTENSE OVER THE PAST SEVERAL NIGHTS. DO NOT ANTICIPATE THE NEED FOR A SMALL CRAFT ADVISORY CRITERIA. SEAS OF 2-4 FT WILL CONTINUE. NO CHANGE FOR FRIDAY AND FRIDAY NIGHT WITH THE PATTERN FAVORING A SURGE ALONG THE LAND/SEA INTERFACE DURING THE AFTERNOON WITH THE SEA BREEZE WITH ANOTHER NOCTURNAL SURGE LATE FRIDAY EVENING THROUGH EARLY SATURDAY MORNING. WILL CONTINUE TO CAP WINDS AT 15-20 KT WITH SEAS 2-4 FT. SATURDAY THROUGH WEDNESDAY...A GENERAL SOUTHWEST TO SOUTH FLOW IS EXPECTED TO PERSIST ACROSS THE WATERS FROM SATURDAY THROUGH TUESDAY...AS ATLANTIC HIGH PRESSURE AND INLAND TROUGHING GENERALLY PREVAIL AND MAINTAIN A FAIRLY TYPICAL SUMMER SCENARIO. DESPITE NOCTURNAL SURGES AND SEA BREEZE CIRCULATIONS THROUGH THE PERIOD...WINDS WILL REACH NO MORE THAN 15 OR 20 KT...WITH SEAS NO HIGHER THAN 3 TO 4 FT. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. &&
Hazardous weather outlook, Jul 30, 4:15 AM EDT, 14 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 415 AM EDT THU JUL 30 2009 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-310815- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER- BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 415 AM EDT THU JUL 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 33
In the hours before
Special weather statement, Jul 30, 5:54 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 554 PM EDT THU JUL 30 2009 SCZ043>045-048>051-302300- BEAUFORT-BERKELEY-CHARLESTON-COASTAL COLLETON-COASTAL JASPER-DORCHESTER-INLAND COLLETON- 554 PM EDT THU JUL 30 2009 ...STRONG THUNDERSTORMS WILL IMPACT EXTREME EAST CENTRAL JASPER... NORTHEASTERN BEAUFORT...SOUTHWESTERN CHARLESTON...SOUTHEASTERN COLLETON...SOUTHEASTERN DORCHESTER AND SOUTH CENTRAL BERKELEY COUNTIES THROUGH 700 PM EDT... AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA SIZE HAIL...AND STRONG WINDS OF 40 TO 50 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM DELEMAR CROSSROADS TO LOBECO...MOVING EAST AT 20 MPH. AREAS IN AND AROUND DELEMAR CROSSROADS...JACKSONBORO...GRAYS HILL... DALE...CAPWELLS CROSSROADS...WIGGINS...FENWICK...WALLING GROVE... RAVENEL...WILL BE IMPACTED THROUGH 700 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... &&
Local storm report, Jul 30, 6:20 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
620 PM EDT THU JUL 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM TSTM WND GST MARINE CORPS AIR STATIO 32.48N 80.71W
07/30/2009 M46 MPH BEAUFORT SC AWOS
A 46 MPH WIND GUST WAS OBSERVED AT THE BEAUFORT MARINE
CORPS AIR STATION.
&&Local storm report, Jul 30, 6:27 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
627 PM EDT THU JUL 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 4 NNW BEAUFORT 32.49N 80.71W
07/30/2009 BEAUFORT SC LAW ENFORCEMENT
TREES AND POWERLINES DOWN ALONG CAROLINA AVENUE. TREES
FELL ON AT LEAST ONE VEHICLE.
&&Local storm report, Jul 30, 6:29 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
629 PM EDT THU JUL 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM TSTM WND GST MARINE CORPS AIR STATIO 32.48N 80.71W
07/30/2009 M54.00 MPH BEAUFORT SC AWOS
A 54 MPH WIND GUST WAS OBSERVED AT THE BEAUFORT MARINE
CORPS AIR STATION.
&&Special weather statement, Jul 30, 6:37 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 637 PM EDT THU JUL 30 2009 GAZ116-117-119-137>141-302300- COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-INLAND BRYAN-INLAND LIBERTY-INLAND MCINTOSH-LONG- 637 PM EDT THU JUL 30 2009 ...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL CHATHAM... SOUTHEASTERN LIBERTY...SOUTHEASTERN BRYAN...NORTH CENTRAL MCINTOSH AND EXTREME EAST CENTRAL LONG COUNTIES THROUGH 700 PM EDT... AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG WINDS OF 40 TO 50 MPH. THIS STORM WAS LOCATED NEAR RETREAT...OR ABOUT 13 MILES EAST OF TIBET...MOVING NORTHEAST AT 25 MPH. AREAS IN AND AROUND LECOUNT...RETREAT...RICEBORO...SEABROOK... HALFMOON LANDING...SUNBURY...LIMERICK...BELFAST...WILL BE IMPACTED THROUGH 700 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS FOR THE LATEST WEATHER INFORMATION. &&
Local storm report, Jul 30, 6:51 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
651 PM EDT THU JUL 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM FUNNEL CLOUD OKATIE 32.35N 80.98W
07/30/2009 JASPER SC PUBLIC
FUNNEL CLOUD SPOTTED NEAR OKATIE.
&&
79The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 5:58 PM EDT | Severe Thunderstorm Warning | CHS | Long, McIntosh | 47 min |
| Jul 30, 6:38 PM EDT | Special Marine Warning | CHS | 81 min | |
| Jul 30, 7:31 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Chatham, Effingham | 59 min |
| Jul 30, 5:09 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston, Dorchester | 66 min |
| Jul 30, 6:08 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Jasper | 67 min |
| Jul 30, 6:26 PM EDT | Severe Thunderstorm Warning | CHS | Charleston, Colleton | 40 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2009Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.